[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.212.130. Please contact the publisher to request reinstatement.
Article
May 10, 1965

PROCAINAMIDE AND LUPUS ERYTHEMATOSUS

JAMA. 1965;192(6):568. doi:10.1001/jama.1965.03080190134030
Abstract

The appearance of a syndrome resembling systemic lupus erythematosus (SLE) during the administration of procainamide hydrochloride can no longer be considered a rare occurrence. In this issue (p 444) Kaplan and associates summarize the clinical manifestations in four new cases as well as previously reported instances of a lupuslike state associated with the use of procainamide. Since their communication was submitted for publication, an additional case1 has been described.

The first report implicating procainamide in the induction of a lupus-like state was reported in 1962. Seven instances of a lupus-like illness occurring during the administration of procainamide have been reported in the past 18 months. In one patient symptoms developed after only one month of therapy. A variety of environmental factors, including drugs, may be associated with the development of SLE. Are drugs merely precipitating factors or are they indeed capable of inducing SLE de novo? A recent study,

×